Hail, Thayer
- When
- June 17, 11:48 AM CST
- Where
- Thayer County, 0.69 mi S of Chester
- Measured
- 2.75 in hail
- Property damage
- $15,000
- Crop damage
- $200,000
- Reported by
- Public
- Coordinates
- 40.010, -97.620
Early on in the afternoon, a few scattered thunderstorms developed across eastern portions of South Central Nebraska, with one severe thunderstorm across Thayer County, where quarter to baseball size hail was reported. The main show came later during the early evening hours, after a surface warm front had moved north into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Early on in the afternoon, a few scattered thunderstorms developed across eastern portions of South Central Nebraska, with one severe thunderstorm across Thayer County, where quarter to baseball size hail was reported. The main show came later during the early evening hours, after a surface warm front had moved north into the area. Near the front, good instability and shear was present, as was moisture. Scattered thunderstorms developed along the edge of the mid level cap near the surface front, and with the environment present, some became strong to severe. The main storm of the day developed in Buffalo County, then moved east across Hall and Hamilton Counties. In each of these counties, this storm produced a tornado, with the largest occurring in Hamilton County, along Highway 34 near the town of Aurora. This tornado caused EF2 damage to a home in its path, before dissipating a few miles west of Aurora. Other damage caused by this storm included downed power poles and derailed train cars, as well as roof damage to the Iams plant caused by strong inflow winds. Weaker tornadoes were reported on the south side of Grand Island in Hall County, as well as north of Gibbon in Buffalo County, where EF1 damage occurred at a few farmsteads. Penny to tennis ball size hail was also reported across the area, causing damage to crops, with one report of broken house windows in Valley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 17, 11:40 AM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1240 PM CDT WED JUN 17 2009 .AVIATION...18Z TAF. REMNANT CONVECTION NORTH OF KGRI HAVE LEFT SOME MID AND HIGH LEVEL CLOUDS THEN CONVECTION IS ALREADY DEVELOPING ALONG A NORTHWARD LIFTING WARM FRONTAL BOUNDARY NEAR THE NEBRASKA AND KANSAS STATE LINE. CONVECTIVE TEMPS ARE AROUND 90 DEGREES AND CU CLOUDS SHOULD BE DEVELOPING DURING THE NEXT HOUR OR SO. THE NORTHWARD LIFTING BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS AND SEVERE WEATHER THIS AFTERNOON AND EVENING. && PREV DISCUSSION... /ISSUED 408 AM CDT WED JUN 17 2009/ DISCUSSION...THE CWA FINALLY CATCHING A BIT OF A BREAK FROM THE ACTION SEEN THE PAST FEW NIGHTS...WITH THE LITTLE ELSE GOING ON OTHER THAN A FEW WAA SHOWERS/ISOLD THUNDERSTORMS MOVING IN FROM THE SOUTHWEST. THESE SHOWERS ARE EXPECTED TO KEEP SHIFTING TO THE NORTHEAST...AND WILL CONTINUE TO MONITOR BUT THINK FOR THE MOST PART WONT BE SIGNIFICANT AS THEY PASS THROUGH THE CWA...A FEW COULD LINGER ON INTO THE 12-15Z TIMEFRAME. NOT A LOT OF CHANGES WITH THE OVERALL UPPER LEVEL PATTERN...WITH 00Z OBSERVATIONS AND RECENT SATELLITE IMAGERY CONTINUING TO SHOW RIDGING OVER THE CENTRAL CONUS...WITH A TROUGH ALONG THE WESTERN ROCKIES AND AN AREA OF LOW PRESSURE OVER SOUTHERN CALIFORNIA...AND WEAK TROUGHING NEAR THE EAST COAST. CURRENT SURFACE PATTERN ACROSS THE CWA REMAINS ON THE WEAK SIDE WITH LIGHT SOUTHERLY WINDS...FURTHER TO THE SOUTH NEAR THE OK/KS BORDER LIES A WARM FRONTAL BOUNDARY. AS WE GET INTO THE REST OF TODAY...COULD END UP BEING A PRETTY INTERESTING DAY...WITH MAIN CONCERN LYING WITH SEVERE WEATHER POTENTIAL. IN THE UPPER LEVELS...RIDGE REMAINS ANCHORED THROUGH THE SOUTHERN AND CENTRAL CONUS...WITH FLOW ACROSS THE CWA BECOMING A BIT MORE SOUTHWESTERLY AS THE TROUGHING OVER THE WEST COAST CAUSES A SLIGHT EASTWARD SHIFT OF THE RIDGE AXIS. MODELS IN GOOD AGREEMENT SHOWING YET ANOTHER PIECE OF SHORTWAVE ENERGY MAKING ITS WAY ACROSS THE ROCKIES...EVENTUALLY AFFECTING THE PLAINS. AT THE SFC...WHILE THE PATTERN IS STARTING THE DAY OUT PRETTY WEAK...IN RESPONSE TO THIS SHORTWAVE TROUGH APPROACHING THE REGION...LOW PRESSURE EXPECTED TO STRENGTHEN ACROSS WESTERN KANSAS THROUGH THE DAY. THIS WILL HELP TO PULL THE ABOVE MENTIONED WARM FRONTAL BOUNDARY CURRENTLY NEAR THE KS/OK BORDER NORTH INTO THE CWA BY THIS AFTERNOON. ALONG WITH THE BOUNDARY SHIFTING NORTH...SO WILL ADDITIONAL MOISTURE...AIDING IN THE DEVELOPMENT OF SOME PRETTY GOOD INSTABILITY ACROSS THE AREA. THIS BOUNDARY EXPECTED TO SERVE AS A FOCUS FOR CONVECTION AS LIFT INCREASES WITH THE ARRIVAL OF THE MID/UPPER LEVEL SHORTWAVE TROUGH AND A MID LEVEL JET STREAK NOSES IN FROM THE SOUTHWEST...AND BEST CHANCES LOOK TO BE ACROSS THE NORTHERN HALF OF THE CWA. ONE BIG CONCERN WITH TODAY LIES WITH THE UPPER LEVEL RIDGE ACROSS THE SOUTH...AND THE RESULTANT CAPPING FROM THE WARMER TEMPERATURES ALOFT. EXPECT THIS TO KEEP THINGS QUIET FOR A GOOD CHUCK OF THE DAY...DELAYING ANY INITIATION UNTIL LATE THIS AFTERNOON OR EARLY THIS EVENING WHEN LIFT FROM THE SHORTWAVE IS BETTER AND THE CAP ERODES SOME. IF CONVECTION CAN GET GOING...THERE IS PLENTY OF INSTABILITY TO WORK WITH...AND SHEAR IS NOT AN ISSUE...SO WOULD EXPECT SUPERCELLS TO DEVELOP. ALONG WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS...A FEW TORNADOES WOULD NOT BE OUT OF THE QUESTION...ESPECIALLY NEAR THE MAIN SFC BOUNDARY. RAMPED UP POPS QUITE A BIT ACROSS THE NORTHERN CWA...AND KEPT LOWER POPS ACROSS NC KS...WHERE ITS QUITE POSSIBLE THE CAP WILL KEEP THEM FROM SEEING ANYTHING. AS THE EVENING PROGRESSES...ANY CONVECTION IS EXPECTED TO DEVELOP INTO MORE OF A MCS...AIDED BY AN INCREASING /MODELS SHOWING TO 50 TO 60 KTS/ SOUTHERLY LOW LEVEL JET. THINK THAT NEAR/AFTER MIDNIGHT...ACTION SHOULD BE TAPERING OFF ACROSS THE CWA...WITH LINGERING CHANCES ACROSS THE EASTERN AREAS. BY 12Z THURSDAY DRY CONDITIONS EXPECTED ACROSS THE CWA...WHICH ARE EXPECTED TO CONTINUE THROUGH MOST OF THE DAYTIME HOURS AS WE SIT IN BETWEEN SYSTEMS. THUNDERSTORM CHANCES INCREASE ONCE AGAIN LATER IN THE DAY AND MAINLY INTO THE OVERNIGHT HOURS AS A STRONGER MID/UPPER LEVEL TROUGH SHIFTS EAST OUT OF THE ROCKIES AND ONTO THE PLAINS. AGAIN...AN INCREASING LOW LEVEL JET WILL HELP TO PROVIDE LIFT AS THIS SYSTEM PASSES THROUGH...AND A MORE DISTINCT SURFACE FRONT ALSO EXPECTED TO PUSH ACROSS THE CWA. AS HAS BEEN THE CASE WITH THIS PATTERN...CANNOT COMPLETELY RULE OUT A STRONG/SEVERE STORM. WARM TEMPERATURES CONTINUE FOR TODAY AND THURSDAY...AS THAT WARMER AIR ASSOCIATED WITH THE SOUTHERN RIDGE REMAINS. EXPECTING TODAY TO BE THE WARMER OF THE TWO DAYS...WITH AFTERNOON HIGHS NEAR 90 IN THE NORTH TO MID/UPPER 90S SOUTH...AND THURSDAY SEEING HIGHS A FEW DEGREES WARMER. TODAY IS NOT GOING TO FEEL REAL GOOD WITH THE INCREASED MOISTURE/DEWPTS IN THE REGION...WITH THURSDAY ONLY SLIGHTLY BETTER. INTO FRIDAY/FRIDAY NIGHT...WHILE A FEW LINGERING SHOWERS/TSTORMS MAY BE AROUND EASTERN AREAS...THINGS EXPECTED TO DRY OUT ONCE AGAIN ON THE BACKSIDE OF THIS SYSTEM...AS NORTHWESTERLY/ZONAL FLOW RETURNS IN THE UPPER LEVELS. SURFACE HIGH PRESSURE BUILDING IN BEHIND THE FRONT PASSAGE WILL BRING A BIT OF A BREAK WITH TEMPERATURES...WITH HIGHS BACK IN THE 80S. NO SIGNIFICANT CHANGES MADE TO THIS WEEKEND AND BEYOND...BUT DID ADD MENTION OF THUNDERSTORMS ACROSS THE WEST ON SAT NIGHT AS A DISTURBANCE WORKS ITS WAY IN FROM THE SOUTHWEST. WARM TEMPERATURES IN THE 80S/90S EXPECTED INTO EARLY NEXT WEEK. AVIATION...06Z TAF. LOOK HIGH CLOUDS AND SOME MID CLOUDS THROUGH THE FIRST 12 TO 18 HOURS OF THE FORECAST PERIODS. WINDS WILL TURN TO A STEADY SOUTH DIRECTION...BUT LIKELY SHIFT MORE SOUTHEAST/EASTERLY LATER IN THE FORECAST PERIOD AS LOW PRESSURE DEEPENS TO THE WEST/SOUTHWEST. PRECIPITATION SHOULD OFF UNTIL VERY LATE THIS AFTERNOON/EVENING WITH SHORTWAVE ENERGY LIFTS OVER A WARM FRONTAL ZONE DRAPED ALONG INTERSTATE 80. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 513 AM CDT WED JUN 17 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 181200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 513 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON...PRIMARILY AFTER 4 PM...AND CONTINUING THROUGH LATE THIS EVENING. A STRONG CAP WILL HINDER THUNDERSTORMS FOR MUCH OF THE DAY. HOWEVER...ASSUMING THAT STORMS CAN OVERCOME THE CAP BY LATE AFTERNOON...ANY STORMS THAT DO FORM ARE EXPECTED TO QUICKLY BECOME SEVERE WITH HAIL TO THE SIZE OF BASEBALLS AND WINDS IN EXCESS OF 70 MPH POSSIBLE. THERE IS ALSO A POSSIBILITY FOR ISOLATED TORNADOES...ESPECIALLY ACROSS AREAS ALONG AND NORTH OF HIGHWAY 6. PLEASE CALL IN SEVERE WEATHER REPORTS TO YOUR LOCAL LAW ENFORCEMENT AGENCY...OR TO THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA ON THURSDAY...ESPECIALLY DURING THE EVENING AND OVERNIGHT HOURS. THERE IS A POSSIBILITY A FEW STORMS MAY BECOME SEVERE...WITH QUARTER SIZE HAIL AND DAMAGING WINDS NEAR 60 MPH THE PRIMARY HAZARDS. AREAS WEST OF HIGHWAY 281 WILL SEE ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND THROUGH TONIGHT FOR AREAS SOUTH OF HIGHWAY 6...AND LIKELY BE NEEDED FOR AREAS NORTH OF HIGHWAY 6. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1137 AM CDT WED JUN 17 2009
KSZ007-NEZ086-171715-
JEWELL-NUCKOLLS-
1137 AM CDT WED JUN 17 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
SOUTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
AT 1136 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES EAST OF BURR OAK...OR 30 MILES NORTH OF BELOIT...AND MOVING
NORTHEAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
LOVEWELL STATE PARK BY 1150 AM CDT
WEBBER BY 1155 AM CDT
SUPERIOR BY NOON CDT
HARDY BY 1210 PM CDT
PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4002 9781 3999 9792 3990 9793 3977 9822
3992 9835 4016 9794
TIME...MOT...LOC 1637Z 236DEG 23KT 3990 9818SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1201 PM CDT WED JUN 17 2009
NEZ086-087-171745-
NUCKOLLS-THAYER-
1201 PM CDT WED JUN 17 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTHEASTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
SOUTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA
AT 1158 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BYRON...OR 30 MILES NORTH OF
CONCORDIA...AND MOVING NORTHEAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
RUSKIN BY 1205 PM CDT
CHESTER BY 1215 PM CDT
DESHLER BY 1220 PM CDT
HUBBELL BY 1225 PM CDT
HEBRON BY 1235 PM CDT
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4000 9735 3999 9793 4000 9794 4016 9795
4030 9736
TIME...MOT...LOC 1659Z 229DEG 22KT 4000 9777The Grand Island radar (KUEX), 78 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
16 hail, 6 tornado. Local standard time, as filed.
Golf ball to hen egg size hail was reported.
A tornado touched down north of Gibbon, causing damage to two farmsteads. At the first, a quonset was leveled, grain bins damaged, and minor damage to the home. At the second farmstead, damage was confined to windows and shingles, and minor damage to an outbuilding. Round hay bales were rolled approximately 50 yards.
Quarter to ping pong ball size hail was reported.
Another tornado briefly touched down north of Gibbon, causing minor tree and crop damage.
A third tornado touched down north of Gibbon, with no significant damage reported.
Quarter to golf ball size hail was reported.
A brief, weak tornado touched down in south Grand Island, with damage to trees and to shingles and siding at 3 houses.
A brief tornado touched down southwest of Phillips, with no damage reported.
A large tornado touched down west of Aurora on Highway 34, then traveled east approximately 5 miles before lifting. In its path, it destroyed a house and several outbuildings, power poles, trees, and overturned about a dozen railcars. The occupants were able to seek shelter before the tornado struck. Numerous storm chasers documented this storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182249, 182251, 182253, 182256, 182259, 182261, 184942, 182265, 184944, 184946, 182270, 182272, 182273, 182278, 182280, 182283, 184948, 182286, 184950, 182287, 184952, 182289.